logo for print

Experts address myths about opioid crisis

“The problem with the rumors: One, it causes this hysteria. And, two, it makes it difficult for us to get past the stigma," Newtown Police Chief Tom Synan said


By EMS1 Staff

CINCINNATI — Although fatal opioid overdoses are at a record high, experts say the problem is worsening due to myths and rumors.

WCPO reported that social media stories of “Narcan parties” are circulating, alleging that addicts are overdosing together while someone stands by to revive them with the overdose-reversing drug.

Experts say that  social media stories of “Narcan parties” are circulating, alleging that addicts are overdosing together while someone stands by to revive them with the overdose-reversing drug. (Photo/AP)
Experts say that social media stories of “Narcan parties” are circulating, alleging that addicts are overdosing together while someone stands by to revive them with the overdose-reversing drug. (Photo/AP)

However, officials said these stories are not backed up by much evidence.

 “Individuals are not out there trying to figure out how much higher they can get because Narcan is available,” BrightView treatment and recovery head Dr. Shawn Ryan said.

Experts say spreading such rumors increases the difficulty of the real crisis.

“It’s important to understand how destructive these urban legends, myths … can be in further stigmatizing the disease,” Ryan said. “As long as they latch on to these ridiculous notions, like Narcan parties, it gives them more … leeway or credence to say, ‘See, look what these crazy people are doing.’”

Newtown Police Chief Tom Synan agrees that the rumors are worsening the epidemic.

“The problem with the rumors: One, it causes this hysteria. And, two, it makes it difficult for us to get past the stigma," he said. “When you have information that is not accurate or solely based on someone’s opinion … it makes it difficult for us to try to move forward on this issue.”

Another myth surrounding the opioid crisis is the extent of danger to responders. 

Although several instances of responders being sickened by alleged fentanyl exposures have been reported, The American College of Medical Toxicology says "the risk of clinically significant exposure to emergency responders is extremely low."

Furthermore, the ACMT and AACT said they have not seen reports of responders developing symptoms consistent with opioid toxicity from brief, incidental contact with opioids. Responders have reported exposure symptoms that include dizziness, feeling like their body was shutting down and as if they were dying. The symptoms, however, did not point to signs of opioid toxicity, which include respiratory depression, according to the ACMT and AACT.

"Incidental dermal absorption is unlikely to cause opioid toxicity," the college says.

Recommended for you

Join the discussion

Copyright © 2018 EMS1.com. All rights reserved.